Drug induced erythema multiforme-oral variant: A case report

Abstract

Erythema multiforme (EM) is a muco-cutaneous disorders characterized by blisters and subsequent ulcerations with varying degrees of severity. Although the exact etio-pathogenesis of erythema multiforme is not known, it is considered to be an immune-mediated disorder which may develop following infections or drug exposure. We report a case of erythema multiforme following administration of Ceftriaxone in an adult male. The patient developed mucosal bullae and extensive ulcerations in the oral cavity and crusted lesions on the lips. Management involved topical analgesics, antimicrobials, and oral steroids. Complete healing of oral and lip lesions was achieved within two weeks.

Highlights

  • Reports an interesting case of erythema multiforme following antibiotic exposure.

  • The case shows marked involvement of oral cavity and lips with multiple ulcers.

  • Complete resolution of the case was achieved with recognized first line therapies for EM.

Introduction

Erythema multiforme is a well-recognized acute mucocutaneous disease that involves the skin and sometimes the mucosa. The exact etio-pathogenesis of EM is not known but it is considered to be an immune-mediated disorder [ ]. Although a significant proportion of EM cases remain idiopathic, it may follow infections, (such as herpes simplex virus and Mycoplasma pneumonia); exposure to medications (such as antibiotics); vaccination and autoimmune diseases have also been associated with EM [ ]. Clinical manifestations of EM involve activation of cytotoxic T lymphocytes in epithelium that induce apoptosis in keratinocytes, which leads to satellite cell necrosis.

Classically EM commences with symmetric involvement of the extremities with the appearance of “target” lesions which tend to spread centripetally on the trunk [ ]. Skin lesions of EM tend to remain fixed for at least seven days, a feature which is helpful to differentiate it from cutaneous manifestations of other immune mediated disorders such as urticarial and allergic rashes.

The first line management of EM is primarily aimed at providing symptomatic relief with topical and systemic steroids and avoiding any known triggers such as drugs [ ]. Mucosal lesions may require topical analgesics and antiseptics. Prophylactic antiviral therapy is warranted for recurrent EM associated with herpes simplex virus infection. Second-line therapies are generally reserved for refractory cases and include alternative immunosuppressive agents and antimicrobial medications. We report a case of EM following administration of Ceftriaxone in an adult male.

Case report

A 40-year-old male patient presented to the outpatient department of our institute with complaints of painful oral ulceration. History revealed that his complaints started with redness in the mouth and on the lips within 24 hours following a surgical procedure. The patient was operated for surgical repair of an anal fissure as a day case and was received intravenous Ceftriaxone 1g post-operatively. The patient’s symptoms developed the next morning following discharge from the hospital and involved development of blood-filled blisters which subsequently burst to leave multiple ulcers involving all areas of the oral cavity including keratinized and lining mucosae bilaterally. ( Fig. 1 ). The ulcers involving the tongue dorsum, oral floor and ventral surface of the tongue showed a tendency to bleed. Intra-oral ulcerations were accompanied by hemorrhagic crusting of the lips ( Fig. 2 ) The ulcers were extremely painful and interfered with eating and drinking. However, there was no history of fever or other systemic symptoms, and his vital signs were normal. Pharyngeal and laryngeal examination were also unremarkable and there was no evidence of regional lymphadenopathy.

Aug 14, 2022 | Posted by in Oral and Maxillofacial Surgery | Comments Off on Drug induced erythema multiforme-oral variant: A case report
Premium Wordpress Themes by UFO Themes